Instructors can request access to the Casebook Instructor's Guide on AccessPharmacy. Email User Services (firstname.lastname@example.org) for more information.
After completing this case study, the reader should be able to:
Identify which signs, symptoms, and laboratory data indicate a possible cyanide exposure.
Compare and contrast the two different antidotes for cyanide exposure.
Recommend specific dosing regimens for antidotes and supportive care for children and adults.
State monitoring parameters and management of antidote side effects.
Explain the factors involved in determining the amount of cyanide antidote a hospital should stock for immediate availability.
A 60-year-old laboratory worker with a history of major depressive disorder has stayed after normal laboratory hours on the pretense of completing a project. Once his coworkers have left, he ingests a bottle containing a toxic chemical. His biochemistry laboratory is on the fifth (top) floor of a university building containing eight other offices occupying the four floors below, all of which are faculty and staff offices for the biochemistry department. He loses consciousness. Meanwhile, the heating unit in the basement of the office building catches fire that quickly spreads through the first three floors of the building. At least 10 other individuals were in the other building’s offices working late. They were not able to evacuate before being overcome by smoke.
Firefighters and emergency medical services (EMS) personnel are at the scene. Ambulances are bringing the 11 victims from the fire to your hospital’s ED; some are comatose, and others present with a variety of signs/symptoms including confusion, coughing, wheezing, and minor burns. One of the victims brought in is a man who appears to be in his sixties. He has profound cyanosis and seizure activity. Unlike the other victims, he has no soot on his clothing. The ambulance worker reports that he was found on a floor receiving very little smoke damage and no fire damage. This victim has been tagged John Doe (JD).
Not available. The hospital is initially overwhelmed because the ED was nearly full before the arrival of these patients.
Patients are presenting with a variety of symptoms and illness severity. ED nurses and doctors are only able to do brief physical exams. Ages and weights are being estimated as needed. JD is the most critically ill patient.
Physical Examination (Victims Excluding JD)
Four of the 10 patients appear weak and are breathing rapidly. Two additional victims are unconscious and required intubation to support breathing. All six of these patients have soot in their nares and around their mouths. The remaining four patients have mild coughing, wheezing, and burning eyes; ...